Heavy Snow, Northern Houghton
- When
- March 11, 7:00 AM EST to 7:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
An upper-level low pressure trough over the area provided deep instability for generating heavy lake enhanced snow showers over northwest Upper Michigan on the 11th. Eight inches of snow fell during a 12-hour period at Dollar Bay in northern Houghton County and Rockland in Ontonagon County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An upper-level low pressure trough over the area provided deep instability for generating heavy lake enhanced snow showers over northwest Upper Michigan on the 11th. Eight inches of snow fell during a 12-hour period at Dollar Bay in northern Houghton County and Rockland in Ontonagon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 10, 5:10 PM EST, 13 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 510 PM EST THU MAR 10 2005 .DISCUSSION... A COUPLE OF PRIMARY FEATURES ON UPR AIR AND SFC CHARTS THIS AFTN. FIRST IS STRONG CLIPPER THAT IS DROPPING SE ACROSS S WI AND N IL. SECOND IS STRONG COLD FRONT (ARCTIC ORIGIN) THAT IS SURGING S ACROSS MANITOBA. SFC LOW ASSOCIATED WITH THE SHORTWAVE DIGGING INTO THE N OHIO VALLEY IS OVR SW WI. GRB/DLH/MQT RADARS AND SFC OBS SHOW HEAVIEST SNOW OVR S/CNTRL WI WITH VSBY LESS THAN A 1/2SM FOR SOME SPOTS. SE FLOW AHEAD OF LOW AND H85 TEMPS AROUND -12C WAS GOOD ENOUGH FOR SYSTEM SNOW TO INTENSIFY BRIEFLY EARLY THIS AFTN VCTY MNM WITH A VSBY OF 1/2SM IN SN. PRIAMRY MOISTURE IS PULLING AWAY ATTM SO VSBY IS IMPROVING ALONG WI BORDER. LATEST OB IS NEAR 3SM AT MNM. FLURRIES/LGT SNOW EARLY OVR S 2/3 OF CWA...THEN BRIEF PUSH OF DRY AIR CURRENTLY N OF LK SUPERIOR INTO KEWEENAW PENINSULA WILL SWING OVR ALL CWA BY LATE EVENING-EARLY OVERNIGHT. BASED ON UPSTREAM MIN TEMPS FM THIS MORNING AND GUIDANCE WENT WITH LOWS GENERALLY FM 10-15F ABOVE TONIGHT. ATTN THEN TURNS TO LATER TONIGHT (AFTER 05Z) AS COLD FRONT OVR MANITOBA APPROACHES. AFTN OBS FM CNTRL MANITOBA ALONG FRONT SHOW LGT SNOW WITH VSBY 1-3SM. NAM/GFS/UKMET INDICATE THIS DEEP MOISTURE/PVA WITH SHORTWAVE SLIDE ACROSS MOST CWA FRI. SINCE H85 TEMPS ARE AT LEAST AROUND -15C ON FRI AND FLOW BECOMES W TO NW... THINK SOME LAKE ENHANCEMENT IS LIKELY. WENT AHEAD AND BOOSTED POPS TO CATAGORICAL FOR MOST OF LK SUPERIOR ZONES AND ALSO SE NEAR LK MICHIGAN WHERE THERE MAY BE SOME SE FLOW ENHANCEMENT OFF LK MICHIGAN IN MORNING. MORE WRLY H9/H85 WINDS WILL PROBABLY LIMIT SIG AMOUNT OF ENHANCEMENT FOR E ZONES. FRONT MARCHES FM W TO E ACROSS CWA AS FRI PROGRESSES SO TEMPS WILL LIKELY STAY STEADY OR SLOWLY FALL WITH FROPA AND SNOW SHOULD BEGIN TO DIMINISH FAR NW IN AFTN AS FLOW BECOMES MORE NRLY. 20-25KT WINDS IN BLYR LATE TONIGHT INTO FRI AM...SO MENTIONED SOME BLSN OVR KEWEENAW WITH W WIND. LL FLOW BECOMES MORE ANTICYCLONIC LATE FRI AFTN INTO FRI NIGHT (ESPECIALLY W HALF OF LK SUPERIOR) BUT H85 TEMPS AROUND -20C AND INVERSION HEIGHTS NEAR 5KFT (PER GFS) SHOULD KEEP LK EFFECT PERSISTENT WHERE BETTER LOWER LEVEL CYCLONIC CONVERGENCE DEVELOPS. SFC WINDS FM GFS/NAM AND LOCAL WS-ETA POINT TO FAR WEST VCTY OF IWD AND OVR E ZONES (GRAND MARAIS-NEWBERRY) THAT LOOK TO SEE BETTER CHANCE OF PERSISTENT ACCUMULATING SNOWS THAT COULD EVENTUALLY JUSTIFY ADVY. LATER SAT INTO SAT EVENING...1000-850MB WINDS BACK MORE W AHEAD OF STRONGER SHORTWAVE/POCKET OF COLD AIR DROPPING INTO UPR LAKES. NAM DEPICTION OF CLOSED OFF SFC CIRCULATION NW OF LK SUPERIOR IS OUTLIER COMPARED TO GFS/UKMET/CAN GLOBAL. SHORTWAVE TROUGH DROPPING ACROSS LK SUPERIOR WITH MOISTURE TO H7 AND H85 TEMPS LOWERING TO -20C ALONG WITH AT LEAST SOME CONVERGENCE DUE TO TROUGH PUSHING ACROSS JUSTIFY LIKELY POPS SHIFTING FM KEWEENAW/FAR NE CWA TO MOST LK SUPERIOR ZONES LATE SAT NIGHT. KEPT LIKELY POPS ALONG N TIER FOR SUN WITH INVERSION HEIGHTS TO 5KFT AND TEMPS AT TOP OF INVERSION REMAINING AROUND -20C. GFS FORECAST SOUNDINGS INDICATE THAT AIRMASS BLO INVERSION WILL REMAIN SUFFICIENTLY MOIST TO KEEP ACCUMULATING LK EFFECT SNOW SHOWERS THROUGH SUN NIGHT. EXTENDED (MON THROUGH THU)...NO SIG WARM UP. LARGE SCALE UPR TROUGH STILL ANCHORED OVR E CANADA AND NE QUARTER OF CONUS TO START NEXT WEEK INCLUDING GREAT LAKES. EVENTUALLY...THE RIDGE OVR GREENLAND IS UNDERCUT BY THE TROUGH AND BEGINS TO RIDGE INTO E CANADA. OVERALL THOUGH...NO CLEAR SIGNAL TO UPR FLOW TURNING TO W OR SW. IN FACT...MUCH OF GUIDANCE INDICATES AXIS OF LARGE SCALE UPR TROFFING REORIENTS OVR GREAT LAKES BY MIDDLE OF NEXT WEEK. REFORECAST ENSEMBLES FM NCEP LEND SUPPORT TO THIS SCENARIO SO SEE NO REASON TO BUCK CONTINUITY RIGHT NOW. SNOW SHOWERS SHOULD CONTINUE NEAR LK SUPERIOR AS SUFFICIENT MOISTURE/INSTABILITY PERSIST BLO THE PROGGED H85 INVERSION. INITIALLY MIXED LAYER FLOW WILL BE NW...BUT AS RIDGE TO W GRADUALLY BECOMES CLOSER TO UPR LAKES...LIGHT AND VARIABLE WINDS MAY LEAD TO SOME LOCALLY FORCED MESOSCALE FEATURES ON THE LAKE AS H85 TEMPS REMAIN FAVORABLE (-18C). SO UNTIL FURTHER NOTICE...CHANCE OF SNOW SHOWERS NEAR LK SUPERIOR WITH TEMPS BLO NORMAL. && .MQT...WATCHES/WARNINGS/ADVISORIES... HEAVY FREEZING SPRAY WARNING IN EFFECT FOR LAKE SUPERIOR. && JLA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 430 AM EST FRI MAR 11 2005 MIZ001>007-009>014-084-085-121300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 430 AM EST FRI MAR 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL DEPOSIT AROUND 4 INCHES OF ACCUMULATION OVER THE HIGHER TERRAIN OF NORTHWEST UPPER MICHIGAN TODAY. NORTHWEST WINDS GUSTING UP TO 30 MPH ACROSS THESE SAME PLACES WILL CAUSE AREAS OF BLOWING SNOW...WITH VISIBILITIES REDUCED TO LESS THAN A HALF MILE AT TIMES. HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A PLOWABLE LAKE EFFECT SNOW IS POSSIBLE OVER THE SNOW BELTS FAVORED BY A NORTHWEST WIND SATURDAY NIGHT INTO SUNDAY. HEAVY FREEZING SPRAY IS EXPECTED ON LAKE SUPERIOR SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO SEND IN SNOWFALL REPORTS. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) KC
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440796, 5440797.